Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 2002, 3:25 PM EDT for Windsor County, Vermont. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2002, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 15, 2002, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Windsor County, VT
The radar
The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:40 PM EDT | Hail 0.88 | Plymouth, VT | |
| Jul 15, 3:55 PM EDT | Hail 0.75 | Reading, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
164 WUUS51 KBTV 151925 SVRBTV VTC027-152030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 324 PM EDT MON JUL 15 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINDSOR COUNTY IN VERMONT * UNTIL 430 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF PLYMOUTH...MOVING SOUTHEAST AT 35 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING DAMAGING WINDS IN ADDISON AND RUTLAND COUNTIES. * THE SEVERE THUNDERSTORM WILL BE... NEAR PLYMOUTH AROUND 330 PM EDT NEAR BRIDGEWATER...TYSON AROUND 340 PM EDT NEAR READING...6 MILES SOUTHWEST OF SOUTH WOODSTOCK...7 MILES NORTHEAST OF CAVENDISH AROUND 350 PM EDT NEAR PERKINSVILLE...WINDSOR AROUND 400 PM EDT 7 MILES NORTHEAST OF SPRINGFIELD AROUND 410 PM EDT .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:15 AM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 15, 10:15 AM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1015 AM EDT MON JUL 15 2002 WL BE ISSUING UPDATE TO LOWER POPS MOST ZONES FOR TDY. REMAINDER OF FCST EXPECTED TO RMN UNCHANGED. LINE OF CONVECTION THAT DVLPED EARLIER THIS MORNING IN ST LWR VLY HAS MOVD ACRS NRN TIER OF ZONES...AND IS NOW EXITING NE VT. STLT PICS SHOW THIS ACTIVITY...WHICH IS ASSOCD WITH PRE FRONTAL TROF... EXTENDS SOUTHWEST INTO CNTRL NYS. RADAR INDICATING A FEW CELLS DVLPG ALONG SW PORTION OF THIS LINE ATTM. THIS ACTIVITY WL LIKELY INCREASE DURING PM...BUT BULK OF IT WL BE SOUTH AND EAST OF BTV CWA. WITH COOLER/DRIER AIR STILL NORTH OF FA HOWEVER...AS EVIDENCED BY DWPTS IN LWR 60S ACRS NW NY...BELIEVE MORE SHWRS/THNDSTRMS WL DVLP THIS PM... ENHANCED BY STG SHRTWV DRIVING SOUTH INTO NYS. SUFFICIENT LLVL MSTR AND INSTABILTY THRU THE PM HRS TO WARRANT MENTION SHRA/TSRA...ALTHO IT WL BE COUNTERED BY SIGNIFICANT DRYING ALOFT. .BTV...NONE. RJS
In the hours before
Special weather statement, Jul 15, 2:59 PM EDT, 26 minutes before
VTZ008>012-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 259 PM EDT MON JUL 15 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN VERMONT UNTIL 800 PM EDT... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR RUTLAND AND WINDSOR COUNTIES IN SOUTHERN VERMONT. A COLD FRONT WAS MOVING SOUTH...INTO SOUTHERN VERMONT. THE FRONT WILL BE A FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN AND NEAR THE WATCH AREA. IF YOU ARE OUTSIDE THIS AFTERNOON...KEEP AN EYE ON THE SKY. IF A THUNDERSTORM THREATENS...SEEK SHELTER INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. HANSON
Local storm report, Jul 15, 3:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT MON JUL 15 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SALISBURY VT WIND DAMAGE
07/15/02 ADDISON TREES DOWN REPORTED BY LAW
ENFORCEMENT
0300 PM BRANDON VT WIND DAMAGE
07/15/02 RUTLAND TREES DOWN ON ROUTE 73
REPORTED BY LAW ENFORCEMENTThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:35 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 25 min |
| Jul 15, 2:49 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 56 min |
| Jul 15, 4:49 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 26 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.